I'm a 62-year old post menopausal woman, 5'2", 108 lbs. Meds are Lotrel 5/20, Spironolactone 25 mg, Synthroid 50 mcg, Simvastatin 20 mg, daily aspirin 81 mg. Family history of diabetes, digestive cancer, CAD. My last lipid test results: Total cholesterol 179, Tri 45, HDL 88, LDL (Direct) 92, LDL-P 926. Last year I cut out starchy foods and simple carbs because my A1c was 5.9, which brought it down to 5.5. However, my A1c was back up to 5.9 on my last test with no change in diet (fasting glucose was 95). I'm concerned about the increased risk of diabetes for women on statins especially since Type 2 diabetes is in my family. I've been on Zocor for approx. 15 years and at this point I'm wondering if I should take a break to see what happens to my glucose levels as well as my lipids now that I'm eating a lower glycemic diet. I'm planning on mentioning this to my doctor, but was wondering what you might recommend. Thank you.
You are correct, there is a link between statins and risk of diabetes. That being said, the overall benefit of statins FAR outweighs their risk. There is a risk with any medication. I would make sure your thyroid level is ok (TSH) as this can elevate your cholestrol numbers. It may also be reasonable to give the statin a break if your diet and exercise routine are appropriate. I agree that you should discuss this with your doctor
The problem is, cholesterol in your blood is accounted for by around 20% of what you eat. In some people, diet makes no difference whatsoever. The Liver can make its own fat molecules and send them into the blood inside lipoproteins. I think if you haven't had a problem in 15 years, it would be wise to probably stay on them. Who can say if they have prevented more serious problems or not, but is it worth the risk to find out? What if you stop them and your arteries develop plaque? Just my opinion, but maybe someone else will have their input. As a final comment, I stopped my statins for about a year, and I felt fine. Obviously I didn't see what was happening inside my arteries and after that year I had another heart attack.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.